Retinal Hemorrhage

Looks like I started the year with a bang, or an “explosion” as the retinal specialist stated.

On New Year’s Eve, I went to see the ophthalmologist one week ahead of schedule. I was due for a six-month follow-up. Since RA made its debut, I’ve had yearly or biyearly eye exams. This time he wanted to keep a closer eye on me, as it were.

Sunday the 28th of December, I woke up with a blur in my field of vision. I thought my reading glasses were smudged, but no, it was my right eye, not the glasses. It didn’t change for the better or for the worse, so Monday I called to move up my appointment.

I knew the news would not be good, so I was not quite receptive to all he said. Once I heard the word “hemorrhage” my brain went on overload. It didn’t really matter at the moment that he wasn’t going to treat it, that all he said was to come back for the specialist.

This past Monday, I went back and absorbed the news, even as my eye had not yet absorbed the blood that had leaked out of a retinal vein. At first, the retinal specialist called it a stroke and after that explosion sounded much better.

The ophthalmologist called it a “retinal hemorrhage” and he took the pictures to prove it. He also wanted to do a test where dye would be injected into a vein in order to visualize retinal circulation. It was the afternoon of December 31st. I wasn’t in the mood and I could hear the lack of enthusiasm in the tech’s voice when she said, “I’m the only one here.”

So it was done this past Monday. The tech told me it was a natural dye made of carrots and tomatoes. (?) I took his word for it and signed consent. When injected, it felt like a hot brick had been applied to the back of my hand and turned it a fluorescent yellow for 24 hours. The huge yellow spot on the back of my hand is now a purple/green bruise and four days later the site is still tender.

The specialist’s recommended treatment is monthly injections (I didn’t ask of what med, my brain was too busy receiving to analyze) for at least six months. He says I have a fifty/fifty chance of it resolving itself. And if I wait too long it could get worse and I’d be doing the treatments to get back to where I am now. Still, the thought of a needle in my eye . . .

The vision in my right eye is worse in the morning, as I have read it normally is due to the blood settling during sleep. As the day wears on, it’s hardly noticeable. It’s a small blurry spot right below where the twelve is on the face of a clock.

My one concern on Monday was flying. I have two trips scheduled in the next five weeks. When I asked if I could fly, he said, “Yes, you can fly.” It made me imagine myself with a pair of wings floating away and reminded me of the joke about the postoperative patient who asks his doctor if he can now play a particular musical instrument. When the doc says yes, he responds, “Good, cause I never could before.”

My other concern was computer time and that was given the green light as well. Today I see the optometrist. I’ve never used corrective lenses, other than reading glasses, and my vision is not 20/20. I think at this point my reading glasses could use some help, as I am doing a lot of reading and writing, and will be until all becomes a blur forevermore.

Has anyone done this sort of treatments? And if so, how did it go?

 

 

Advertisements

8 thoughts on “Retinal Hemorrhage

  1. Wren

    Oh, Irma, I’m sorry to hear this! How frightening for you–and no wonder you couldn’t “absorb” it all! That the doc feels it’s treatable is encouraging, though, and certainly worth it if it can be kept from getting worse or–preferably–that it could get better or even resolved altogether. I’ve never had injections in my eye before, but I’ve read about them. My understanding is that they numb the eye beforehand, so besides just being “ewwww!” it won’t be painful.

    Fingers are crossed that this will all resolve with a minimum of trauma and fuss. Sending you a warm hug, calm, and patience.

    Reply
    1. Irma Post author

      Thank you, Wren. Took me totally by surprise, can I say blindsided? Have to think about what to do. I think I need more info. We shall see.

      Reply
  2. Carla Kienast

    My goodness! Can you not get a break? At least you had it looked at promptly and there is a treatment plan — all good news. (But gosh darn it!) Please keep us posted on how you’re doing. (What a way to start the New Year – sheesh!) Hang in there. Sending you hugs.

    Reply
  3. J.G. Chayko

    Wow, Irma, so sorry this has happened. I remember a while back when one of my eyes developed a blind spot, this blurry creature that blocked part of my vision. I thought is was plaquenil toxicity, turned out it may have been an optic migraine, but still it was scary. I’m glad you can still use your computer and thrilled that it can be treated. I’ve never had an injection in my eye but did have it frozen and poked with a sharp object. I didn’t feel a thing. Hoping your treatment goes well and all will be resolved very soon.

    Reply
    1. Irma Post author

      I never heard of an optic migraine, but it sure sounds scary. The idea of a needle in my eye was just too much for my brain to take in. I also wonder about the med and its side effects. Didn’t ask, didn’t think to ask. The doc gave me the impression that it’s not an acute emergency, but I will have to decide what to do soon. Thanks, J.

      Reply
  4. Kim

    Wishing you well as you try to figure out the best treatment plan. My friend went through this and had injections. She is the biggest “baby” when it comes to anything medical, but she said it wasn’t that bad. Her biggest fear, and cause of much anxiety, was the thought of having the needle put into her eye- she even passed out the first time. After that, for her other injections, it didn’t bother her- but she still got a little stressed over the whole needle in the eye concept… Good luck, and keep us posted!

    Reply
    1. Irma Post author

      Thanks, Kim. Good to know someone else’s experience. I’m still debating the issue. Will have to decide soon. It’s definitely not something I’m looking forward to, but I’m more concerned with the side effects. It’s certainly not something I ever foresaw!

      Reply

Love to hear from you!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s